Minnesota, 2006

Hail in Minnesota, May 8, 2006

May 8, 2006 · NWS ARX · 15 events in 3 counties and zones

Hail the size of pennies and quarters was reported by storm spotters, law enforcement officials and the public. In some instances, hail fell so heavily during the evening that it covered the ground and remained unmelted until the following morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of pennies and quarters was reported by storm spotters, law enforcement officials and the public. In some instances, hail fell so heavily during the evening that it covered the ground and remained unmelted until the following morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 8, 1:35 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 8, 1:35 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT MON MAY 8 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY

FORECAST PROBLEM IS ON PROLONGED PERIOD OF PRECIPITATION
PROBABILITIES WITH SLOW MOVING UPPER LONG WAVE TROUGH AND EVENTUAL
CUTOFF CIRCULATION STUCK OVER THE UPPER MIDWEST.

18Z SURFACE ANALYSIS SHOWS THE COLD FRONT REACHING FROM NEAR
WINNIPEG DOWN ACROSS THE EASTERN DAKOTAS INTO CENTRAL NEB AND WESTERN
KS. VISIBLE SATELLITE IMAGERY SHOWING A GOOD DEAL OF CLOUD OUT AHEAD
OF THE FRONT IN BROAD AREA OF WARM AND MOIST ADVECTION. SOME SHOWERS
ALSO IN THIS...MAINLY OVER WI AND SOUTHEAST MN.

12Z 08MAY06 MODEL SOLUTIONS ARE IN GOOD AGREEMENT THROUGH MUCH OF
THE SHORT RANGE PERIOD...BUT SHOW SOME DIFFERENCES WITH TIMING AS
WE MOVE BEYOND WEDNESDAY.  NAM FASTER IN BRINGING IN COOL AIR SURGE.
MEDIUM RANGE MODELS SUPPORT GFS IN THIS REGARD.

SCATTERED LIGHT SHOWERS WILL CONTINUE TO BE A POSSIBILITY THIS
EVENING AS WARM ADVECTION AND THETA-E ADVECTION CONTINUE ACROSS THE
FORECAST AREA.  SIGNIFICANT LIFT HARD TO FIND HOWEVER...LIMITING
CONVECTIVE POTENTIAL.  EXPECT SHOWERS AND THUNDERSTORMS TO FOCUS
NEARER TO THE FRONT WEST OF THE AREA THIS EVENING...SPREADING EAST
INTO THE FORECAST AREA LATER ON. TIMING OF THIS WILL KEEP SEVERE
CHANCES AT A MINIMUM.  WITH INABILITY TO PIN DOWN THE CHANCES THIS
EVENING...OPTED TO GO LIKELY WITH ALL OF TONIGHT FOR SIMPLICITY.
BOUNDARY LOOKS TO MOVE THROUGH THE AREA TUESDAY MORNING...WITH THE
BULK OF THE RAIN ALONG AND EAST OF IT. WILL LIKELY SEE SOME PERIODS
WITHOUT RAIN...ESPECIALLY TUESDAY NIGHT AND WEDNESDAY...BUT HARD TO
PIN DOWN JUST WHEN WITH THE UPPER LOW TAKING UP RESIDENCE OVER THE
AREA AND ABUNDANT SMALLER SHORT WAVES ROTATING ABOUT IT.  MORE
SIGNIFICANT WAVE MOVES THROUGH THE CENTRAL PLAINS AND WRAPS UP INTO
THE GREAT LAKES BY THURSDAY...AND WHEN THIS WAVE DUMB-BELLS AROUND
THE CUTOFF...WE SHOULD SEE SOME BACK DOOR EFFECTS WITH PRECIPITATION
WRAPPING BACK WEST INTO THE AREA FROM THE EAST.

.LONG TERM...THURSDAY NIGHT THROUGH THROUGH MONDAY

ATTENTION THROUGH THIS PERIOD REMAINS ON THE PERSISTENT UPPER
TROUGH/CUTOFF THAT WILL REINFORCE AND SPIN AROUND THE REGION INTO
THE WEEKEND.  SIGNIFICANT SHORT WAVE ENERGY MOVES ACROSS SOUTHERN
CANADA AND DROPS INTO THE TROUGH...REINFORCING IT AND ALLOWING IT
TO RETROGRADE AGAIN. TREND THE PAST FEW RUNS HAS BEEN TO LINGER ITS
EFFECTS LONGER FOR THE AREA.  BUT STILL SOME UNCERTAINTY ON JUST HOW
LONG IT WILL HANG AROUND.  OPTED NOT TO ADD ADDITIONAL RAIN CHANCES
BEYOND SATURDAY...ALTHOUGH I WAS TEMPTED.  IN FACT...IF THIS TREND
CONTINUES...RAIN CHANCES MAY HAVE TO BE ADDED FROM SATURDAY RIGHT ON
THROUGH MONDAY. ONE OTHER ITEM OF NOTE REGARDS PRECIPITATION TYPE
CONCERNS THURSDAY NIGHT AND FRIDAY NIGHT. TEMPERATURES WILL DIP INTO
THE 30S UNDER THE COLD CORE OF THE SYSTEM...AND ANY PRECIPITATION
THAT FALLS WILL START OUT AS SNOW ALOFT.  MODEL SOUNDINGS TODAY SHOW
A LITTLE WARMER AIR IN THE BOUNDARY LAYER THAN YESTERDAY...WHICH
WOULD MELT ALL THE SNOW INTO RAIN BEFORE IT REACHED THE GROUND.
AGAIN...DID NOT INTRODUCE THE /S/ WORD TO THE FORECAST AT THIS
TIME...BUT IT CONTINUES TO BEAR WATCHING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

MW
Hazardous weather outlook, May 8, 3:15 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT MON MAY 8 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
400 AM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL TRACK FROM THE NORTHERN PLAINS TO ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY LATE TONIGHT...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF IT. INSTABILITY WILL BE
ON THE INCREASE JUST AHEAD OF THE FRONT...AND COULD FAVOR SEVERE
THUNDERSTORM DEVELOPMENT FROM WESTERN MINNESOTA SOUTHWARD. HOWEVER...
AS THESE THUNDERSTORMS MOVE EASTWARD INTO SOUTHEAST MINNESOTA AND
NORTHEAST IOWA TONIGHT...THEY WILL MOVE INTO A MORE STABLE
ENVIRONMENT...AND THE THREAT FOR SEVERE WEATHER WILL DECREASE.
INITIALLY...MOISTURE RETURN WELL AHEAD OF THE FRONT WILL FIRE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON...BUT SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THIS
ACTIVITY. TONIGHT...THE EXPECTED LINE OF SHOWERS AND THUNDERSTORMS
ALONG THE FRONT WILL APPROACH THE REGION. AGAIN THOUGH...THE
INSTABILITY WILL BE MUCH WEAKER...LIMITING THE THREAT FOR SEVERE
WEATHER. CURRENTLY...IF ANY SEVERE WEATHER WOULD DEVELOP...THE BEST
CHANCES LOCALLY WOULD BE WEST OF THE MISSISSIPPI RIVER...AND AFTER
9 PM TONIGHT. THE MAIN THREAT WOULD BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL CONTINUE ITS SLOW TREK EASTWARD ON TUESDAY...
MOVING INTO THE EASTERN GREAT LAKES ON WEDNESDAY. MEANWHILE...THE
AREA OF LOW PRESSURE RESPONSIBLE FOR THE FRONT WILL LINGER
ACROSS THE GREAT LAKES THROUGH THURSDAY...CONTINUING THE CHANCES FOR
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA. SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH ANY OF THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED TONIGHT...MAINLY WEST OF THE
MISSISSIPPI RIVER.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The radar

The Minneapolis radar (KMPX), 137 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Mower

When
May 8, 3:20 PM CST to 3:25 PM CST
Where
Mower County, 2 mi N of Austin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.700, -92.933

Hail, Mower

When
May 8, 4:30 PM CST
Where
Mower County, 4 mi W of Lyle
Measured
1 in hail
Property damage
$750
Reported by
GENERAL PUBLIC
Coordinates
43.500, -93.050

Hail, Mower

When
May 8, 4:39 PM CST
Where
Mower County, 1 mi N of Lyle
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -92.967

Hail, Mower

When
May 8, 5:30 PM CST
Where
Mower County, Rose Creek
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.600, -92.850

Hail, Mower

When
May 8, 5:51 PM CST
Where
Mower County, 1 mi N of Adams
Measured
1 in hail
Property damage
$800
Reported by
TRAINED SPOTTER
Coordinates
43.583, -92.733

Hail, Mower

When
May 8, 6:18 PM CST
Where
Mower County, 8 mi N of Le Roy
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.633, -92.517

Hail, Fillmore

When
May 8, 6:28 PM CST
Where
Fillmore County, 1 mi W of Ostrander
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.617, -92.450

Hail, Fillmore

When
May 8, 6:36 PM CST
Where
Fillmore County, Ostrander
Measured
1 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.617, -92.433

Hail, Fillmore

When
May 8, 7:00 PM CST
Where
Fillmore County, 3 mi SW of Spring Vly
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
43.650, -92.450

Hail, Fillmore

When
May 8, 7:03 PM CST
Where
Fillmore County, Cherry Grove
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.583, -92.283

Hail, Fillmore

When
May 8, 7:40 PM CST
Where
Fillmore County, 3 mi NW of Harmony
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.583, -92.067

Hail, Fillmore

When
May 8, 7:56 PM CST
Where
Fillmore County, 3 mi N of Harmony
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.600, -92.017

Hail, Fillmore

When
May 8, 8:10 PM CST
Where
Fillmore County, 2 mi NE of Amherst
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.633, -91.883

Hail, Fillmore

When
May 8, 8:30 PM CST
Where
Fillmore County, 2 mi NE of Tawney
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.633, -91.767

Hail, Houston

When
May 8, 8:45 PM CST
Where
Houston County, 3 mi NW of Black Hammer
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.650, -91.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502639, 5502640, 5502641, 5502642, 5502643, 5502644, 5502645, 5502646, 5502647, 5502648, 5502649, 5502650, 5502651, 5502652, 5502653.